Florida, 2021

Damaging Wind in Florida, August 13, 2021

August 13, 2021 · NWS JAX · 1 event in 1 county or zone

Tropical moisture increased from the south in the afternoon over a diurnally unstable airmass. A dominant east coast sea breeze focused the best low level convergence during the afternoon and evening toward the I-75 corridor where a few strong storms developed with gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical moisture increased from the south in the afternoon over a diurnally unstable airmass. A dominant east coast sea breeze focused the best low level convergence during the afternoon and evening toward the I-75 corridor where a few strong storms developed with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 3:35 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 13, 3:35 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
435 PM EDT Fri Aug 13 2021

...HEAVY RAINFALL AND FLOODING POSSIBLE THIS WEEKEND...

.NEAR TERM [Through Tonight]...

Isolated to widely scattered showers and thunderstorms have
popped up this afternoon as expected and will continue through the
rest of this afternoon and into the early evening hours.
Precipitation is expected to dwindle this evening, making way for
a mostly dry night. A few showers and potentially a thunderstorm
will be possible tonight along the coastal zones and over the
Atlantic coastal waters. Winds will become light tonight, and
skies will be partly cloudy. Low temperatures tonight will be in
the low-to-mid 70s inland and the upper 70s at the coast.

.SHORT TERM [Saturday Through Sunday Night]...

Saturday, Tropical Cyclone Fred is forecast to move across the
FL Keys then into the eastern Gulf of Mexico. A plume of tropical
moisture will advect into the area as a mid/upper level tropical
trough moves northward over the eastern Gulf of Mexico ahead of
Fred. Model guidance suggests PWATs over the area will reach
2-2.2 inches with the highest moisture over our southern zones and
along the coast. This will result in increased precipitation
chances on Saturday, scattered to numerous showers and
thunderstorms are expected. East-southeasterly flow will cause
showers and storms to kick off along the coast early then spread
inland though the afternoon.

Sunday, Fred is forecast to move northwestward across the eastern
Gulf towards the FL panhandle. Deep tropical moisture will
continue to build over the region, which will continue elevated
precipitation chances with numerous to widespread showers and
storms expected. The main threat to our area will be heavy
rainfall. Grounds across the area are saturated due to well above
normal precipitation over the past 30 days, so localized flooding
will be a concern. Several rivers are currently experiencing minor
to moderate flooding, including the Suwannee, Santa Fe, and St.
Marys rivers. Additional rainfall could exacerbate and prolong
river flooding. We also can't rule out a few tropical tornadoes as
we will be in the front right quadrant of Fred.

High temperatures on Saturday will be slightly below to near
average in the upper 80s to lower 90s, cooler at the coasts and
warmer inland. High temperatures Sunday will be below average with
highs only in the middle 80s due to expected cloud cover and
precipitation. Overnight low temperatures will be near normal in
the 70s.

.LONG TERM [Monday Through Friday]...

Fred is forecast to move inland near the FL panhandle on Monday
then continue moving north while weakening through midweek. Even
as Fred moves away from the area, tropical moisture will linger
and continue increased precipitation chances through the week.
Numerous showers and thunderstorms will be possible each day, with
highest chances during peak daytime heating hours. Additional
rainfall could continue localized flooding and river flooding
concerns. High temperatures through the long term period will
trend slightly below to near normal due to expected cloud and
precipitation coverage. Low temperatures will trend near normal
through the period.

&&

.AVIATION...
[Through 18Z Saturday]

Moisture was beginning to increase from the southeast towards KSGJ
and southeast of KGNV. Mostly dry conditions are expected at the
TAF sites through the day, but an isolated shower or storm cannot
be ruled out near the NE FL TAF sites this afternoon. Moisture
will continue to increase overnight, with coastal showers possible
near daybreak on Saturday. Waves of showers and embedded storms
are then expected to move across the area by the end of the TAF
period. Easterly winds around 10 knots will prevail this
afternoon, with light winds overnight. Easterly winds 5-10 knots
are expected again by the end of the TAF period.

&&

.MARINE...

The local waters will be sandwiched between low pressure
associated with Tropical Cyclone Fred in the Gulf of Mexico and
the Bermuda high through early next week. Fred is expected to be
to the southwest Saturday into Sunday, then to the west Sunday
night into Monday, then to the northwest Tuesday. The Bermuda
high will be to the north tonight then shift to the northeast
Saturday and remain there through midweek. This pattern will
result in southeasterly winds that will be slightly elevated at
10-15 knots and seas 3-5 feet through Tuesday. Daily chances for
showers and thunderstorms will continue. Interests should
continue to monitor the National Hurricane Center forecast on
Fred.

Rip Currents: Onshore flow will result in a Moderate Risk of rip
currents continuing through the weekend.

&&

.FIRE WEATHER...

Deep tropical moisture will move into the area this weekend, which
will keep RH above critical values and increase precipitation chances.
The I-75 corridor is expected to see increased winds on Sunday as Fred
passes to the west, which will result in increased transport winds.
Interests should continue to monitor the National Hurricane Center for
information on Tropical Cyclone Fred.

&&

.HYDROLOGY...

River flooding continues along the Suwannee, Santa Fe, St. Marys,
Satilla, and Ichetucknee Rivers. Moderate flooding is occurring on
the Santa Fe River at Fort White and Three Rivers Estates and on
the Ichetucknee River near Ichetucknee Springs State Park, and
moderate flooding is forecast on the Suwannee River at Suwannee
Springs early next week.

Tropical moisture will work its way into the area this weekend
ahead of and during Fred's movement along the eastern Gulf waters.
This is expected to bring scattered to numerous showers Saturday
and numerous to widespread showers on Sunday. Widespread rainfall
totals are forecast to be in the 1-3" range, but isolated higher
totals will be possible, with the highest totals expected near
the I-75 corridor. This will exacerbate ongoing river flooding,
particularly in the Suwannee and Santa Fe River basins and could
also lead to localized flooding, especially in low lying, urban,
or poor-draining areas. The Weather Prediction Center has the
majority of the I-75 corridor in a slight risk of excessive
rainfall (i.e. exceeding flash flood guidance) on Sunday as Fred
makes its closest approach to the region. The rest of our area is
in a marginal risk of excessive rainfall on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  91  73  85  72 /  10  30  40  80  40
SSI  79  88  78  86  78 /  20  60  50  80  50
JAX  76  89  76  86  75 /  20  60  50  80  40
SGJ  77  87  75  86  75 /  30  70  50  70  40
GNV  74  89  74  83  73 /  10  70  50  80  40
OCF  74  90  73  84  73 /  10  80  50  80  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 13, 1:58 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
258 PM EDT Fri Aug 13 2021

FLZ024-GAZ364-131930-
Inland Nassau FL-Western Charlton GA-
258 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of west central Nassau
and south central Charlton Counties through 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 13 miles southwest of Callahan, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3052 8196 3042 8195 3036 8216 3052 8221
TIME...MOT...LOC 1858Z 080DEG 14KT 3046 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 13, 2:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
335 PM EDT Fri Aug 13 2021

FLZ023-024-122-222-GAZ152-153-165-264-350-364-132015-
Southern Columbia FL-Baker FL-Inland Nassau FL-Northern Columbia FL-
Northeastern Charlton GA-Inland Glynn GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Southern Ware GA-
335 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of northwestern Nassau,
Baker, east central Columbia, western Camden, west central Glynn,
central Brantley, southeastern Ware and Charlton Counties through 415
PM EDT...

At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Glen St. Mary. Movement
was west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hilliard, Folkston, Nahunta, Taylor, Macclenny, Homeland, Glen St.
Mary, Hickox, Kings Ferry and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3120 8161 3022 8214 3025 8255 3127 8201
TIME...MOT...LOC 1934Z 099DEG 17KT 3115 8173 3027 8220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Aug 13, 3:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Fri Aug 13 2021

FLZ020-023-030-122-222-GAZ162-163-350-364-132100-
Southern Columbia FL-Baker FL-Union FL-Hamilton FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Echols GA-
Southern Ware GA-
427 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of Baker, northern
Union, Columbia, southeastern Hamilton, southeastern Echols, south
central Ware, southeastern Clinch and western Charlton Counties
through 500 PM EDT...

At 426 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Stephen Foster State Park to
near Worthington Springs. Movement was west at 10 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Fargo, Stephen Foster State Park, Columbia, Taylor,
Palestine Community, Winfield, Olustee, Suwannee Valley and Five
Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 8268 2999 8274 3009 8222 3085 8233
TIME...MOT...LOC 2026Z 086DEG 9KT 3084 8247 2994 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CORLESS

The radar

The Moody AFB radar (KVAX), 88 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 13, 3:45 PM EST
Where
Columbia County, 4.14 mi WNW of Bass
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.130, -82.760

A tree fell onto a home and power lines at SW Salem Road off of County Road 242. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973055.